Indiana, 2009

Damaging Wind in Indiana, June 19, 2009

June 19, 2009 · NWS LOT · 1 event in 1 county or zone

Strong to severe thunderstorms moved across northwest Indiana during the early morning hours of June 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong to severe thunderstorms moved across northwest Indiana during the early morning hours of June 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 19, 2:24 AM CST, 2 minutes earlier.

Area forecast discussion, Jun 19, 2:24 AM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
324 AM CDT FRI JUN 19 2009

.DISCUSSION...
324 AM CDT

ONGOING CONVECTION OCCURRING AS NOSE OF LOW LEVEL JET RIDES OVER
WARM FRONT WHICH WAS FROM DBQ TO MDW AS OF 08Z. EXTREMELY MOIST
AND UNSTABLE AIRMASS SOUTH OF THE WARM FRONT WITH DEW POINTS IN
THE MID 70S AND CAPES OVER 4000 EVEN AT THIS HOUR. AREA IS FAIRLY
WELL CAPPED SOUTH OF WARM FRONT. THUS MAIN FOCUS FOR THIS MORNING
WILL BE FAR NE IL INTO NW IN. EXPECT CONVECTION TO MOVE OFF AND
WEAKEN DIURNALLY THIS MORNING. THINNING CLOUDS SHOULD ALLOW GOOD
HEATING THIS AFTERNOON AS SHORT WAVE APPROACHES FROM THE PLAINS.
DEPENDING ON CLOUD COVER FROM THIS MORNINGS MCS...COULD SEE
TEMPERATURES IN THE LOWER 90S SOUTH OF WARM FRONT...WITH THE
EXCEPTION BEING NEAR THE WI STATE LINE WHERE RAIN HAS BEEN
FALLING AND MORE RECOVERY WILL BE NEEDED.

EXPECT STRONG TO SEVERE STORMS AGAIN THIS AFTERNOON INTO THIS
EVENING. SHORT WAVE TO MOVE OUT OF THE PLAINS INTO NORTHERN IL BY
EVENING. DEW POINTS WILL CONTINUE TO POOL IN MID 70S ALONG WARM
FRONT AND CAPE VALUES COULD EXCEED 4000-5000 J/KG AGAIN. 0-6KM BULK
SHEAR WILL ALSO BE SUFFICIENT FOR ORGANIZED SEVERE STORMS. WITH
PRECIPITABLE WATER VALUES OF AROUND 2 INCHES...FLASH FLOODING WILL
ALSO BE A CONCERN.

SHOULD SEE SUBSIDENCE IN WAKE OF SHORT WAVE AND CLEARING BY
SATURDAY MORNING. MODELS THEN BRING WARM FRONT BACK NORTH
SATURDAY NIGHT AND SUNDAY UNDER BUILDING UPPER RIDGE. GFS SEEMS
THE MOST AGGRESSIVE IN BRINGING CONVECTION INTO THE AREA. ECMWF KEEPS
LOW LEVEL JET MORE FOCUSED FROM KS TO IA INTO MN WITH 850 RIDGE
ACROSS IL. WILL INTRODUCE SLIGHT CHANCE POPS BUT NOT MUCH
CONFIDENCE IN CONVECTION SPREADING THIS FAR EAST.

SHARP RIDGE BUILDS MONDAY AND TUESDAY. THIS SHOULD SUFFICIENTLY
CAP THINGS AND THUS HAVE REMOVED SLIGHT CHANCE POPS. NAM AND ECMWF
BRING 850 TEMPERATURES UP TO 20-22C...ALTHOUGH GFS NOT QUITE AS
WARM. COULD SEE SUMMER LIKE TEMPERATURES AROUND 90 INTO MID WEEK. MEDIUM
RANGE MODELS BRING SHORT WAVE ACROSS SOUTHERN CANADA AND FAR
NORTHERN US WED OR THU NEXT WEEK. THIS MAY PUSH A SURFACE FRONT
DOWN TOWARDS NORTHERN IL AND BRING THE NEXT CHANCE OF
THUNDERSTORMS. BUT WILL NOT MAKE ANY CHANGES TO EXTENDED AT THIS
TIME.

ALLSOPP

&&

.AVIATION...
1245 AM CDT

0600 UTC TAFS...MAIN INITIAL FOCUS OF THE TAFS ARE ON THUNDERSTORM
CHANCES WITH A LINE OF STORMS THAT HAS DEVELOPED ACROSS SOUTHERN
WISCONSIN. APPEARS AS THOUGH A COLD POOL IS STARTING TO DEVELOP
WITH THESE STORMS WHICH SHOULD HELP WITH STARTING THEIR ADVANCE
SOUTHEASTWARD. MAIN INSTABILITY AXIS RUNS FROM EASTERN IOWA
SOUTHEAST TOWARD CENTRAL ILLINOIS WHICH IS WHERE THE LINE OF
STORMS IS EXPECTED TO TRACK ALONG. CURRENT TIMING BRINGS THEM INTO
RFD VICINITY AROUND 7Z AND DPA/ORD/MDW BY 9Z. WINDS WILL LIKELY
SHIFT AROUND TO THE NORTH AND BE GUSTY UP TO SEVERE CATEGORIES.
STILL POSSIBLE THAT THESE STORMS STAY NORTH OF THE TAF SITES WITH
THE MAIN UPPER LEVEL FLOW BEING WEST TO EAST...SO HAVENT HIT THE
TAFS TOO HARD AT THIS POINT BUT MAY NEED TO AMEND AS THE STORMS
START TO SHOW THEIR HAND IN THE NEXT FEW HOURS.

STORMS SHOULD CLEAR OUT FRIDAY MORNING AS THE WARM FRONT LIFTS
NORTH INTO WISCONSIN AS A LOW PRESSURE SYSTEM MOVES INTO MINNESOTA
WHICH SHOULD ALSO PUT CONDITIONS BACK TO VFR. QUESTIONS REMAIN FOR
HOW THINGS WILL WORK OUT FOR THE SECOND ROUND OF CONVECTION
EXPECTED TO DEVELOP IN THE AFTERNOON. LOOKS LIKE THE REGION COULD
ONCE AGAIN BE FAIRLY CAPPED WHICH WOULD LIMIT STORM
DEVELOPMENT...BUT SHOULD THINGS BREAK OUT AFTER 20Z THEY WILL HAVE
QUITE A BIT OF SUPPORT TO DEVELOP QUICKLY. WINDS WILL GO MORE
SOUTHWESTERLY AS THE SYSTEM MOVES INTO MINNESOTA AND A COLD FRONT
APPROACHES FROM THE WEST. FRONT APPEARS TO COME THROUGH FRIDAY
EVENING WITH WINDS GOING MORE WESTERLY.

EXPECT SOME HIGH END MVFR CIGS NORTH OF THE WARM FRONT ACROSS
RFD/ORD OVER THE NEXT HOUR OR TWO...WITH CONDITIONS EXPECTED TO
DETERIORATE AFTER 7Z WITH THUNDERSTORMS POSSIBLY BRINGING
CONDITIONS DOWN TO IFR. CONDITIONS ARE EXPECTED TO IMPROVE TO VFR
FRIDAY MORNING BUT COULD ONCE AGAIN DROP FRIDAY AFTERNOON AS MORE
THUNDERSTORMS DEVELOP.

HALBACH

&&

.MARINE...
212 AM CDT

MAIN THREAT OVER THE LAKE OVER THE NEXT FEW DAYS REMAINS THE
CHANCES FOR THUNDERSTORMS WITH STRONG WIND. LINE OF STORMS THIS
MORNING WILL CONTINUE TO ADVANCE SOUTH ALONG THE LAKE AND THEN
CLEAR OUT LATER IN THE MORNING. ANOTHER ROUND OF STRONG
THUNDERSTORMS ARE ANTICIPATED TO DEVELOP FRIDAY AFTERNOON AND ROLL
ACROSS THE LAKE. AN AREA OF LOW PRESSURE WILL MOVE ACROSS THE LAKE
FRIDAY INTO FRIDAY NIGHT AND DROP A COLD FRONT DOWN THE LAKE. HIGH
PRESSURE IS THEN EXPECTED TO SET UP ACROSS THE LAKE THROUGH THE
REST OF THE WEEKEND INTO EARLY NEXT WEEK KEEPING WINDS AND WAVES
DOWN.

HALBACH

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Jun 18, 3:23 PM CST, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
423 PM CDT THU JUN 18 2009

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
192130-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
423 PM CDT THU JUN 18 2009 /523 PM EDT THU JUN 18 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS...WHICH MAY PRODUCE:
  HEAVY DOWNPOURS.
  CLOUD TO GROUND LIGHTNING.
  HAIL TO THE SIZE OF QUARTERS.
  DAMAGING WINDS IN EXCESS OF 70 MPH.

  AREAS AFFECTED AND TIMING:

  NORTHERN ILLINOIS AND NORTHWEST INDIANA LATE THIS EVENING INTO
  THE OVERNIGHT HOURS.

  DISCUSSION:

  A WARM FRONT ACROSS CENTRAL ILLINOIS WILL LIFT NORTHWARD INTO
  NORTHERN ILLINOIS THIS EVENING. SHOWERS AND THUNDERSTORMS ARE
  EXPECTED TO DEVELOP WEST OF THE AREA ALONG THE WARM FRONT IN
  IOWA THIS EVENING...AND THEN MOVE INTO NORTHERN ILLINOIS AND
  NORTHWEST INDIANA LATE THIS EVENING INTO THE OVERNIGHT HOURS.
  THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...ALONG
  WITH LOCALLY HEAVY RAINFALL. THE THREAT OF SEVERE WEATHER SHOULD
  DIMINISH TOWARD MORNING AS THE WARM FRONT LIFTS INTO WISCONSIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A MODERATE RISK OF SEVERE WEATHER WILL EXIST AGAIN ACROSS THE
ENTIRE OUTLOOK AREA FRIDAY AFTERNOON AND FRIDAY EVENING. THE
GREATEST LIKELIHOOD FOR ANY SEVERE WEATHER TO OCCUR WOULD BE FROM
MID AFTERNOON THROUGH THE EVENING HOURS. AGAIN...STRONG DAMAGING
WINDS...LARGE HAIL AND POSSIBLY SOME TORNADOES MAY OCCUR WITH WELL
ORGANIZED THUNDERSTORMS. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...AND THEN AGAIN FRIDAY
AFTERNOON AND EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-192130-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
423 PM CDT THU JUN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS ARE LIKELY FROM LATE THIS EVENING INTO
THE OVERNIGHT. SOME OF THE STORMS MAY PRODUCE HAIL AND WIND GUSTS
IN EXCESS OF 45 KNOTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE LIKELY AGAIN FRIDAY AND FRIDAY NIGHT. SOME
INTENSE STORMS PRODUCING STRONG WINDS ARE EXPECTED...WITH LARGE
HAIL ALSO POSSIBLE.

THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN ON MONDAY AND
TUESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-192130-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
423 PM CDT THU JUN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS ARE LIKELY FROM LATE THIS EVENING INTO
THE OVERNIGHT. SOME OF THE STORMS MAY PRODUCE HAIL AND WIND GUSTS
IN EXCESS OF 45 KNOTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE LIKELY AGAIN FRIDAY INTO FRIDAY NIGHT ACROSS
THE LAKE. SEVERE STORMS ARE POSSIBLE ON THE FAR SOUTH END OF THE
LAKE.

THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN FROM LATE MONDAY
THROUGH TUESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

MARSILI

In the hours before

Local storm report, Jun 19, 1:19 AM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
219 AM CDT FRI JUN 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 AM     TSTM WND DMG     WINTHROP HARBOR         42.48N 87.83W
06/19/2009                   LAKE               IL   LAW ENFORCEMENT

            REPORT OF A TREE ON POWER LINES IN THE 1100 BLOCK OF
            SHERIDAN RD.

&&

BOXELL
Local storm report, Jun 19, 1:48 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
248 AM CDT FRI JUN 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 AM     TSTM WND DMG     ZION                    42.46N 87.84W
06/19/2009                   LAKE               IL   TRAINED SPOTTER

            SMALL LIMBS DOWN ACROSS TOWN. SOME STREET FLOODING ALSO
            REPORTED.

&&

BOXELL
Local storm report, Jun 19, 2:07 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
307 AM CDT FRI JUN 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 AM     TSTM WND GST     SKOKIE                  42.04N 87.74W
06/19/2009  E45 MPH          COOK               IL   TRAINED SPOTTER

&&

BOXELL
Local storm report, Jun 19, 2:23 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
323 AM CDT FRI JUN 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 AM     HEAVY RAIN       ARLINGTON HEIGHTS       42.09N 87.98W
06/19/2009  M1.00 INCH       COOK               IL   TRAINED SPOTTER

             1 INCH OF RAIN IN THE LAST 17 MINUTES.

&&

BOXELL

The radar

The Chicago radar (KLOT), 74 km away, was scanning. The volume nearest the first event began at 08:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Porter

When
June 19, 2:26 AM CST
Where
Porter County, Portage
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.580, -87.200

Wind gusts were estimated to 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178891.